Ohio, 2007

Tornadoes in Ohio, August 5, 2007

August 5, 2007 · NWS CLE · 2 events in 2 counties and zones

A frontal boundary stretched across northern Ohio during the evening hours of the 5th. This boundary provided a favorable environment that evening for a few thunderstorms to develop across the area that were able to produce a few weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary stretched across northern Ohio during the evening hours of the 5th. This boundary provided a favorable environment that evening for a few thunderstorms to develop across the area that were able to produce a few weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 6:35 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 5, 6:35 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
735 PM EDT SUN AUG 5 2007

.SYNOPSIS...
WARM FRONT FROM SOUTHERN LAKE MICHIGAN TO SOUTHEAST OHIO WILL
SHIFT NORTHWARD THIS EVENING AS LOW PRESSURE MOVES THROUGH
MICHIGAN TO SOUTHERN ONTARIO BY MONDAY MORNING. A WEAK BOUNDARY
WILL DROP INTO THE REGION MONDAY AND DISSSIPATE AS HIGH PRESSURE
BUILDS OVER THE TENNESSEE AND LOWER OHIO VALLEYS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM FRONT IS SLOWLY LIFTING NORTHWARD ALONG WITH MUCH MORE
UNSTABLE AIR THAT IS ALONG AND SW OF IT OVER INDIANA WHERE SBCAPE
HAS RISE TO OVER 2000 J/KG. SBCIN IS OVER 150 J/KG BUT IT IS
ERODING QUICKLY ALONG THE SW EDGE OF THE CWA. SATELLITE IMAGERY
SHOWS CLOUDS THINNING OVER WRN OH AND NORTHERN INDIANA AS TEMPS
WARM. DEEP SHEAR (0-6KM) HAS RISEN TO 30-40KT. EXPECT THE FRONT TO
CONTINUE TO MOVE NE AND ALLOW UNSTABLE AIR TO PROGRESS NE INTO THE
AREA ESPECIALLY OVER THE FDY TO MNN BY 21Z AND FROM TOL TO MFD
AFTER 23Z. LOW LEVEL SHEAR IS RATHER HIGH WITH VALUES OF 10 TO 20
KNT WITH THE FRONT NEARBY. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON OVER NORTHERN
INDIANA AND THEN PROGRESS INTO NW OHIO. SHEAR IS SUFFICENT TO
PRODUCE ROTATING STORMS. SEVERE WEATHER IS POSSIBLE AND WITH CLOUD
BASES LOW...TORNADOES ARE POSSIBLE. OVER THE ERN THIRD OF THE AREA
STABLE CONDITIONS EARLY WILL DELAY THE ARRIVE OF CONVECTION.
PERHAPS AFTER SUN SET INSTABILITY WILL INCREASE TO SUPPORT
CONVECTION.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
MORE TRANQUIL WEATHER IS EXPECTED MONDAY AS A WEAK VERY DIFFUSE
TROF DROPS INTO THE REGION. CAN NOT RULE OUT A STRAY SHOWER OR
THUNDERSTORM BUT FORCING IS WEAK.

A BETTER CHANCE OF THUNDERSTORMS APPEARS FOR LATE MONDAY AND
TUESDAY AS A WARM FRONT DEVELOPS SOUTHWEST OF THE AREA AND MOVES
NORTHEAST. PLENTY OF INSTABILITY WILL BE IN PLACE SO EXPECT
SCATTERED STORMS ON TUES. VERY WARM TEMPS EXPECTED...ESPECIALLY ON
MONDAY. HIGH DEWPOINTS WILL HELP KEEP MIN TEMPS ELEVATED AS WELL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SUMMER PATTERN PERSISTS THROUGH THE PERIOD WITH THE MAIN BAND OF
WESTERLIES REMAINING NORTH OF THE REGION WITH A GENERALLY HOT AND
HUMID PERIOD EXPECTED. THE ECMWF AND GFS ARE FAIRLY SIMILAR SHOWING
AN UPPER LEVEL RIDGE OVER THE SOUTHEAST STATES WHICH RETROGRADES
WEST TO THE SOUTHERN PLAINS ON FRIDAY WHICH SHOULD ALLOW COOLER AND
LESS HUMID AIR TO SPREAD INTO THE AREA FOR THE WEEKEND. LOW CHANCE
POP EXPECTED FOR THE FIRST PART THE EXTENDED AS UNSTABLE AIR IS IN
PLACE AND TIMING OF UPPER LEVEL IMPLUSES IS DIFFICULT TO MAKE. MEX
GUIDANCE APPEARS TOO COOL GIVEN THE VERY WARM 850 TEMPS OF 20-24C EARLY
IN THE PERIOD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
IT LOOKS LIKE THE WARM FRONT IS ALONG A TOL-CAK-PIT LINE...AND
SLOWLY MOVING NORTHEAST. ALONG AND SOUTH/WEST OF THE FRONT THE
ATMOSPHERE HAS BECOME UNSTABLE AND SCATTERED SHOWERS AND STORMS
HAVE DEVELOPED. EXPECT THESE TO BECOME MORE WIDESPREAD IN THE NEXT
HOUR OR TWO WITH INCREASING INSTABILITY IN THE WARM SECTOR.
HOWVER...VFR-MVFR CONDITIONS SHOULD CONTINUE IN THIS AREA OUTSIDE
OF STORMS UNTIL SOME IFR TYPE FOG DEVELOPS OVERNIGHT. NORTH AND
EAST OF THE FRONT...CONDITIONS REMAIN NEAR MVFR OR IFR NEAR THE
WARM FRONT. EXPECT CONDITIONS TO REMAIN LOW AT CAK/YNG FOR THE
NEXT COUPLE OF HOURS UNTIL THE WARM FRONT MOVES NORTH WHILE ERI
WILL DETERIORATE IN THE NEXT FEW HOURS.

IT IS UNCLEAR IF CLE/YNG/ERI WILL SEE ANY STORMS TONIGHT. THINKING
IS THAT TOL/FDY/MFD/CAK WILL HAVE THE BEST CHANCE FOR STORMS WITH
BEST INSTABILITY. HAZY WITH SCT-BKN CUMULUS MONDAY. MAY TO TOO
WARM ALOFT FOR ANY STORMS ON MON AFTN DESPITE THE HIGH AMOUNTS OF
INSTABILITY. BEST CHANCE WILL BE ALONG THE LAKE BREEZE.

THE FRONT REMAINS NEARBY THROUGH MID WEEK. AFTERNOON/EVENING
STORMS ARE POSSIBLE ANYTIME WITH INSTABILITY IN PLACE.

&&

.MARINE...
SOUTH WINDS WILL TURN TO THE SOUTHWEST AS THE FRONT LIFTS NORTH OF
THE LAKE.  FRONT EXPECTED TO OSCILLATE BACK AND FORTH NEAR THE LAKE
THE NEXT SEVERAL DAYS...BUT WINDS WILL REMAIN LIGHT. SHOWERS AND
TSRA WILL REMAIN IN THE FORECAST UNTIL THE FRONT PUSHES SOUTH OF
THE LAKES ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...REL
AVIATION...MRD
MARINE...DJB
Hazardous weather outlook, Aug 5, 5:31 AM EST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT SUN AUG 5 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-061100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
631 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF INTERSTATE
71...MAINLY FOR LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS THAT DEVELOP ON TUESDAY WILL HAVE THE POTENTIAL TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OUDEMAN

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Seneca

When
August 5, 6:50 PM EST to 6:53 PM EST
Where
Seneca County, 3 mi SW of Bettsville to 3 mi SSW of Bettsville
Rating
EF0
Path length
0.75 mi
Path width
10 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
41.219, -83.271

A tornado touched down on a farm southwest of Bettsville. This touchdown occurred along Township Road 154 about a half mile to the west of State Route 635. A follow-up survey of the damage was conducted and the tornado was determined to be an EF0. The tornado damaged a metal building and a gazebo on the farm. The barn had one wall completely blown out. This tornado had a damage path about three quarters of a mile long and no more than 10 yards in width. A distinct damage path was seen in a corn field east of the farm.

Tornado, Wyandot

When
August 5, 7:42 PM EST to 7:46 PM EST
Where
Wyandot County, 1 mi S of Carey to 1.5 mi SSE of Carey
Rating
EF0
Path length
0.75 mi
Path width
10 yd
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.935, -83.370

A tornado touched down along County Road 25A just south of Carey. A storm survey was conducted and this tornado was determined to be an EF0. This tornado damaged a couple of homes and destroyed at least two barns. The damage path was about three quarters of a mile long and about 10 yards in width. The tornado lifted near the intesection of County Road 25A and County Road 98B.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyThe tornado archive for Ohio, 2007Warnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54627, 54633.